Hashimoto’s thyroiditis is an autoimmune condition where your immune system attacks healthy thyroid cells. It’s the most common cause of hypothyroidism. Certain factors can cause your symptoms to flare up.
The conventional treatment for hypothyroidism, which is when your thyroid doesn’t produce enough thyroid hormone, is to use a medication called levothyroxine to replace the missing thyroid hormone.
This also applies to Hashimoto’s thyroiditis. Levothyroxine is a synthetic version of the thyroid hormone.
Sometimes factors like stress and other medications can affect the function of your thyroid or your levothyroxine absorption. This can cause your hypothyroidism symptoms to flare up.
Read on to learn about Hashimoto’s flare-ups, their potential causes, and more.
When Hashimoto’s thyroiditis flares up, you may begin to feel some of the symptoms of hypothyroidism. These can include things like:
- aches and pains in your muscles and joints
- unexplained weight gain
- skin that’s pale and dry
- enlarged thyroid (goiter)
- sensitivity to cold
- hair that’s dry or brittle
- hair loss
- brittle nails
- muscle weakness
- slow heart rate (bradycardia)
- problems with memory
- irregular or heavy menstrual periods
There are a variety of things that can cause a flare-up of Hashimoto’s thyroiditis. They can include the following factors.
Certain nutrients and minerals can affect people with Hashimoto’s thyroiditis. They include:
- Iodine. Iodine is important for thyroid function, and it’s important to make sure that your diet has an adequate amount.
- Selenium. Selenium is also important for the thyroid, and being deficient in it may affect thyroid function. However, you can typically get enough selenium in your diet, so supplementation may not be necessary.
- Zinc. A deficiency in zinc has also been
associatedwith hypothyroidism. One study found that thyroid hormone levels were improved in people with goiter following zinc supplementation.
- Vitamins. Deficiencies in vitamin D and vitamin B12 have been observed in people with Hashimoto’s thyroiditis. Be sure that you’re getting enough of these vitamins.
Medications and supplements
Certain medications and supplements can interfere with your thyroid medication. When this happens, you may not be getting the proper dosage of levothyroxine and could experience a flare-up.
Talk to your doctor if you’re taking any of the following medications or supplements. You may need to take these at a different time of day than levothyroxine or have your levothyroxine dosage adjusted.
- calcium or iron supplements
- estrogens, such as those used in contraceptive pills or in hormone replacement therapy
- certain types of cholesterol-lowering drugs, such as cholestyramine and colestipol
- rifampicin, an antibiotic
- sucralfate, an ulcer medication
- seizure medications like phenytoin and carbamazepine
We all experience stress from time to time. However, stress
Graves’ disease causes the thyroid to be overactive, while Hashimoto’s causes it to be underactive. Stress alone won’t cause a thyroid disorder, but it can make the condition worse.
Stress can affect the thyroid by slowing your body’s metabolism. When thyroid function slows during stress, triiodothyronine (T3) and thyroxine (T4) hormone levels fall.
Also, the conversion of T4 hormone to T3 may not occur, leading to higher level of reverse T3.
Stress can encompass a variety of things, including:
Hashimoto’s thyroiditis that causes hypothyroidism is treated with a medication called levothyroxine. This is a synthetic version of thyroid hormone that helps replace the hormones that your thyroid isn’t producing.
The proper dose of levothyroxine is different for everyone. If you’re taking the correct dose of levothyroxine, you shouldn’t experience a flare-up.
Since a variety of factors can impact your thyroid as well as the effectiveness of levothyroxine, it’s important to have your thyroid levels checked regularly. These factors include:
You should have your thyroid levels checked once or twice per year.
If you’re taking levothyroxine and begin to experience the symptoms of a Hashimoto’s flare-up, make an appointment with your doctor. They may need to adjust your dosage.
Your doctor can test your levels of thyroid hormone to make sure you’re getting what you need from your current dosage of levothyroxine. They can then use the test results to decide if they need to adjust your dosage.
Sometimes you may be taking the proper dose of levothyroxine but still experiencing symptoms. In this case, something else may be causing your symptoms. Your doctor can work with you to determine what this may be.
Hashimoto’s thyroiditis is an autoimmune condition that can cause hypothyroidism. It’s treated with a medication called levothyroxine that helps to replace the missing thyroid hormone.
There are some factors, including specific foods, nutrients, or medications, that can impact the effectiveness of levothyroxine. This can lead to a flare-up where you experience symptoms of hypothyroidism.
Be sure to see your doctor if you’re currently taking levothyroxine and are experiencing hypothyroidism symptoms. They can test your thyroid hormone levels to see if your levothyroxine dosage needs to be adjusted.